Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 375, NWS Paducah, KY

November 20, 2011Hardin County, Pope County, Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Nov 20, 2011, 11:44 PM CST for Hardin County, Pope County, Saline County, Illinois. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 20, 2011, 11:44 PM CST (05:44 UTC)
Expired
Nov 21, 2011, 12:15 AM CST
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hardin County, IL, Pope County, IL, Saline County, IL

The radar

The Paducah radar (KPAH), 62 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 11:55 PM CSTHAIL 0.75Eddyville, IL
Nov 20, 11:59 PM CSTHAIL 1.752 N Eddyville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS53 KPAH 210544
SVRPAH
ILC069-151-165-210615-
/O.NEW.KPAH.SV.W.0375.111121T0544Z-111121T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1144 PM CST SUN NOV 20 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARDIN COUNTY IN SOUTHERN ILLINOIS...
  NORTHERN POPE COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN SALINE COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 1215 AM CST.

* AT 1143 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 7
  MILES NORTHWEST OF DIXON SPRINGS...OR 10 MILES NORTHEAST OF
  VIENNA...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  EDDYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3774 8840 3751 8836 3740 8871 3756 8870
TIME...MOT...LOC 0544Z 238DEG 32KT 3748 8872
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
711 
WWUS53 KPAH 210555
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CST SUN NOV 20 2011

ILC069-151-165-210615-
/O.CON.KPAH.SV.W.0375.000000T0000Z-111121T0615Z/
POPE IL-SALINE IL-HARDIN IL-
1155 PM CST SUN NOV 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HARDIN...SOUTHEASTERN SALINE AND NORTHERN POPE COUNTIES IN SOUTHERN
ILLINOIS UNTIL 1215 AM CST...

AT 1151 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 8
MILES NORTH OF DIXON SPRINGS...OR 16 MILES EAST OF VIENNA...MOVING
EAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3771 8840 3751 8836 3744 8864 3757 8866
TIME...MOT...LOC 0555Z 249DEG 35KT 3751 8857
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 20, 5:18 PM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Nov 20, 5:18 PM CST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CST SUN NOV 20 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
MAIN CONCERNS ARE FRONTAL LOCATION...AND POPS/HEAVY RAINFALL. MUCH
OF WEST KENTUCKY HAS ALREADY RECEIVED 1 TO 2 INCHES...AND A NARROW
SWATH FROM FULTON TO MAYFIELD TO GREENVILLE HAS WELL OVER 2 INCHES.

THE 12Z MODELS CONTINUE TO GENERATE A MINOR WAVE ON THE FRONT LATE
TONIGHT AND MONDAY. THEY DO NOT INDICATE MUCH MORE THAN A HALF INCH
OF RAINFALL WITH IT...MAINLY ALONG THE SOUTHERN BORDER OF THE AREA.
WOULD HOPE THAT THE AREA COULD HANDLE THAT ADDITIONAL RAINFALL. SOME
THUNDER POTENTIAL DOES EXIST...SO SOME LOCALLY HEAVIER RAINFALL WILL
BE POSSIBLE. NOT SURE HOW FAR NORTH PRECIPITATION WILL SPREAD WITH
THIS WAVE...SO HAVE A GRADIENT FROM LOW CHANCE NORTH TO CATEGORICAL
SOUTH.

THE MODELS CONTINUE TO DEVELOP A MAJOR WAVE ON THE FRONT MONDAY
NIGHT INTO TUESDAY. THEY CONTINUE TO TAKE IT ALONG OUR WESTERN
BORDER MONDAY NIGHT AND THEN WELL NORTHEAST OF THE AREA TUESDAY. A
COLD FRONT WILL MOVE EASTWARD THROUGH THE REGION DURING THE DAY
TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY...ESPECIALLY
OVER WEST KENTUCKY. THE SEVERE POTENTIAL WILL BE GREATER IF ANY
SUNSHINE BREAKS OUT AHEAD OF THE FRONT.

THE CLEAREST MODEL SIGNAL FOR HEAVY RAINFALL CONTINUES TO BE LATE
MONDAY NIGHT IN ASSOCIATION WITH THE SURFACE LOW. 1 TO 1.5 INCHES
WILL BE POSSIBLE ACROSS WESTERN PORTIONS OF SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS. THIS AREA HAS NOT RECEIVED THAT MUCH RAINFALL
TODAY...AND WILL NOT SEE MUCH LATE TONIGHT AND MONDAY...SO DO NOT
SEE MUCH FLASH FLOOD POTENTIAL. FEEL THAT THE MODELS MAY BE A BIT
OVERDONE/TOO FAR EAST WITH THIS SWATH AS WELL. ANYWAY...MAY ISSUE AN
SPECIAL WEATHER STATEMENT...BUT HAVE NO PLANS TO GO WITH A FLOOD
WATCH.

THE MODELS HAVE NOT LOCKED INTO A PREFERRED SOLUTION FOR ENDING THE
PRECIPITATION TUESDAY NIGHT. THE GFS IS MOSTLY DRY AFTER 00Z
WEDNESDAY...BUT THE ECMWF AND CANADIAN ARE WETTER AT LEAST BACK TO
THE MISSISSIPPI RIVER. TRIED TO LEAN TOWARD THE GFS...BUT STILL HAVE
GOOD CHANCES IN THE EAST TUESDAY EVENING. WEDNESDAY SHOULD BE
DRY...SUNNY AND CLEAR.

THE MODELS ARE NOT QUITE UP TO SPEED WITH THE COOL AIR BEHIND THE
FRONT...BUT CONTINUE TO INSIST THAT IT WILL STALL OUT OVER WEST
KENTUCKY TONIGHT. DID A LOT OF MANUAL MANIPULATION OF THE GRIDS
TONIGHT INTO MONDAY TO ACCOUNT FOR THE OBS. DID NOT STRAY MUCH FROM
CONSENSUS FOR MONDAY THROUGH WEDNESDAY.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED PORTION OF THE FORECAST WILL START OFF DRY WITH SURFACE
HIGH PRESSURE OVERHEAD AT 00Z THURSDAY. THANKSGIVING DAY PROMISES TO
BE MOSTLY SUNNY AND DRY...WITH SEASONABLY COOL CONDITIONS. LOWS
THANKSGIVING MORNING WILL RANGE THROUGH THE MID 30S...WITH HIGHS IN
THE UPPER 50S TO LOWER 60S THANKSGIVING AFTERNOON. THE DRY WEATHER
WILL CARRY OVER INTO THURSDAY NIGHT AND FRIDAY ACROSS MUCH OF THE
REGION. TEMPERATURES WILL BE COMPARABLE TO THURSDAY...BUT WINDS WILL
BE ON THE INCREASE.

AS THE HIGH SHIFTS EAST OF THE REGION AND LOW PRESSURE DEVELOPS OVER
THE PLAINS...MOISTURE WILL BEGIN TO STREAM INTO THE AREA LATE FRIDAY
ON GUSTY SOUTHERLY WINDS. THE CHANCE FOR SHOWERS AND THUNDERSTORMS
SHOULD HOLD TO OUR WEST THROUGH MUCH OF THE DAY...BUT MAY BEGIN TO
IMPACT WESTERN PORTIONS OF SOUTHEAST MISSOURI LATE.

AN UNSETTLED PATTERN IS SHAPING UP FOR NEXT WEEKEND AS A LONGWAVE
TROUGH TRANSLATES EAST ACROSS THE PLAINS TOWARDS THE QUAD STATE.
DETERMINISTIC RUNS OF THE GFS AND ECMWF HAVE BEEN ALL OVER THE MAP
WITH REGARD TO HOW THIS SYSTEM EVOLVES. EARLIER RUNS WERE MORE
PROGRESSIVE IN SHIFTING RAIN EAST OF THE REGION SUNDAY...WHILE
LATEST RUNS ARE MUCH SLOWER AND EVEN HINT AT THE DEVELOPMENT OF A
CUT-OFF LOW SOMEWHERE OVER THE MIDDLE OF THE NATION LATE IN THE
WEEKEND. IF THIS WERE TO OCCUR...CLOUDS AND PRECIPITATION COULD
LINGER WELL INTO EARLY NEXT WEEK.

AS IT STANDS NOW...WE RELIED MORE ON A BLEND OF THE ECMWF AND GFS
ENSEMBLES. ACCORDINGLY...IT APPEARS LIKELY THAT SHOWERS AND
THUNDERSTORMS WILL OVERSPREAD THE REGION FRIDAY NIGHT...AND CONTINUE
INTO SATURDAY AND SATURDAY NIGHT. LINGERED A CHANCE OF RAIN INTO
SUNDAY TO ACCOUNT FOR THE SLOWER TREND SHOWN BY LATEST MODEL RUNS. A
TREND TOWARDS COOLER TEMPERATURES IS EXPECTED LATE IN THE WEEKEND...
BUT ANY LINGERING PRECIPITATION WOULD LIKELY REMAIN IN LIQUID FORM.

&&

.AVIATION...
THE COLD FRONT WAS SOUTH OF THE KCGI/KPAH/KEVV SITES BY 23Z...AND
WILL BE THROUGH KOWB SHORTLY. IFR TO LIFR CEILINGS AND VSBYS WILL
PREVAIL AT ALL SITES THROUGH THE MID MORNING HOURS. THESE VERY
POOR CONDITIONS WILL BE DUE TO MOIST SOUTHWEST WINDS OVERRUNNING A
VERY SHALLOW LAYER OF COOL NORTH WINDS NEAR THE SURFACE.

SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL SHIFT EAST OF THE
KEVV/KOWB AREAS EARLY THIS EVENING. HANDLED THE THUNDER THREAT WITH
MENTION OF CB CLOUDS AT KEVV/KOWB.

COULD SEE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARRIVING IN THE
09Z TO 12Z TIME FRAME AT KCGI/KPAH AND LASTING MUCH OF THE MORNING.
NOT SURE HOW FAR NORTH THIS MAY REACH...BUT MENTIONED PRECIP AT ALL
SITES. THE SHOWERS AND STORMS MAY ACTUALLY IMPROVE CIGS/VSBYS
SLIGHTLY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM....DRS
LONG TERM.....RP
AVIATION......MY/DRS
Hazardous weather outlook, Nov 20, 3:53 PM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CST SUN NOV 20 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
353 PM CST SUN NOV 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...MAINLY EAST OF THE MISSISSIPPI RIVER. SEVERE WEATHER IS
NOT EXPECTED...BUT A BRIEF PERIOD OF HEAVY RAINFALL WILL BE POSSIBLE.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD BACK OVER
SOUTHEAST MISSOURI AND WEST KENTUCKY LATE TONIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE OVER SOUTHEAST MISSOURI...BUT
SIGNIFICANT FLOODING ISSUES ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD EAST
ACROSS WEST KENTUCKY MONDAY. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY NEAR THE TENNESSEE RIVER. GIVEN THE HEAVY
RAINS FROM THIS MORNING...SOME NUISANCE FLOODING ISSUES WILL
BE POSSIBLE.

ANOTHER ROUND OF WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WILL SPREAD NORTHEAST ACROSS SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS LATE MONDAY NIGHT INTO TUESDAY. A LARGE SWATH OF 1 TO 2
INCH RAINFALLS IS EXPECTED...WHICH MAY CAUSE SOME NUISANCE FLOODING
ISSUES. GIVEN THAT THIS AREA HAS NOT RECEIVED MUCH RAINFALL
TODAY...FLASH FLOODING IS NOT LIKELY MONDAY NIGHT AND TUESDAY.

A COLD FRONT WILL SWEEP EASTWARD ACROSS THE ENTIRE AREA TUESDAY. A
BAND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG IT...BUT IT
SHOULD TRANSLATE EASTWARD FAST ENOUGH TO PREVENT ANOTHER ROUND OF
SIGNIFICANT HEAVY RAINFALL. A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY ACROSS WEST KENTUCKY.

A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA FRIDAY
NIGHT AND SATURDAY. SEVERE WEATHER IS NOT EXPECT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY OVER WEST KENTUCKY.
SPOTTERS SHOULD ALSO RELAY ANY REPORTS OF HEAVY RAINFALL AND
FLOODING LATE TONIGHT THROUGH TUESDAY.

DRS

In the hours before

Local storm report, Nov 20, 11:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1140 PM CST SUN NOV 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HAIL             VIENNA                  37.41N 88.89W
11/20/2011  E1.00 INCH       JOHNSON            IL   TRAINED SPOTTER

            APPROXIMATELY 1/2 MILE EAST OF VIENNA

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 11:20 PM CSTSevere Thunderstorm WarningPAHJohnson, Pope25 min
Nov 21, 4:12 AM CSTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more28 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.